Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS Memphis, TN

April 2, 20144 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2014, 7:28 PM CDT for 4 counties in Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2014, 7:28 PM CDT (00:28 UTC)
Expired
Apr 2, 2014, 8:15 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crockett County, TN, Dyer County, TN, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
2.9
Supercell composite
20.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS54 KMEG 030028
SVRMEG
TNC033-045-075-097-030115-
/O.NEW.KMEG.SV.W.0035.140403T0028Z-140403T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
728 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTH CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 815 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
  RIPLEY...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY.

 THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3611 8919 3602 8917 3602 8919 3601 8920
      3598 8917 3598 8915 3575 8908 3569 8965
      3581 8972 3582 8970 3583 8970 3585 8974
TIME...MOT...LOC 0028Z 254DEG 29KT 3580 8958

$$
2 follow-up statements
783 
WWUS54 KMEG 030045
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT WED APR 2 2014

TNC033-045-075-097-030115-
/O.CON.KMEG.SV.W.0035.000000T0000Z-140403T0115Z/
CROCKETT TN-DYER TN-HAYWOOD TN-LAUDERDALE TN-
745 PM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LAUDERDALE...NORTH CENTRAL HAYWOOD...SOUTHEASTERN
DYER AND WESTERN CROCKETT COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DRYHILL...OR NEAR RIPLEY...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDITH...
FRIENDSHIP...GATES...MAURY CITY...RIPLEY...ROELLEN...TATUMVILLE...
ROHOBOTH...BISHOP...VIAR...EDGEWOOD...FOWLKES...SOUTH FORK AND
PARKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3611 8919 3602 8917 3602 8919 3601 8920
      3598 8917 3597 8915 3575 8908 3571 8954
      3584 8959 3590 8963
TIME...MOT...LOC 0045Z 254DEG 29KT 3584 8942

$$
712 
WWUS54 KMEG 030116
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT WED APR 2 2014

TNC033-045-075-097-030126-
/O.EXP.KMEG.SV.W.0035.000000T0000Z-140403T0115Z/
CROCKETT TN-DYER TN-HAYWOOD TN-LAUDERDALE TN-
816 PM CDT WED APR 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUDERDALE...
NORTH CENTRAL HAYWOOD...SOUTHEASTERN DYER AND WESTERN CROCKETT
COUNTIES HAS EXPIRED...

AT 816 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3611 8919 3602 8917 3602 8919 3601 8920
      3598 8917 3597 8915 3575 8908 3571 8954
      3584 8959 3590 8963
TIME...MOT...LOC 0045Z 254DEG 29KT 3584 8942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:33 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 2, 6:33 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT WED APR 2 2014

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT WED APR 2 2014/

DISCUSSION...
TONS OF UNCERTAINTY IN THE FORECAST THIS AFTERNOON. CONFIDENCE IS
NOT HIGH THAT WE WILL SEE ANY SIGNIFICANT COVERAGE OF
THUNDERSTORMS DUE TO THE LACK OF MIDDLE TO UPPER LEVEL
SUPPORT...AND LACK OF ANY SURFACE BOUNDARY TO HELP FOCUS LIFT. THE
CURRENT RADAR IS INDICATIVE OF THE UNFOCUSED SURFACE LIFT SHOWING
MANY SMALL SHOWERS BUT NOTHING SUSTAINED FOR MORE THAN A FEW
VOLUME SCANS. A 35-40 LLJ WILL DEVELOP LATE THIS AFTERNOON
HELPING TO PROVIDE ADDITIONAL LIFT BUT SURFACE FOCUS WILL REMAIN
AN ISSUE. ADDITIONALLY...DAYTIME INSTABILITY WILL BEGIN TO WANE AS
THE LLJ STRENGTHENS/MOVES INTO THE REGION. BY 06Z...WE SHOULD SEE
A MORE RESPECTABLE 40-50KT LLJ...BUT THERMODYNAMIC SUPPORT WILL BE
THE LACKING INGREDIENT.

ADDITIONAL MIDDLE AND UPPER LEVEL SUPPORT WILL MOVE ACROSS THE
MIDSOUTH TOMORROW AS A DEEP TROUGH SWINGS ACROSS THE SOUTHERN
PLAINS...APPROACHING THE MISSISSIPPI RIVER VALLEY OVERNIGHT.
CONFIDENCE IS HIGHER FOR SEVERE THUNDERSTORMS TOMORROW. THE MAIN
TROUGH MAINTAINS A NEUTRAL TILT...ALTHOUGH AN ARGUMENT CAN BE MADE
THAT SMALLER IMPULSES ATTAINING A NEGATIVE TILT ROTATING AROUND
THE TROUGH COULD BE ENOUGH TO ENHANCE THUNDERSTORMS.
NEVERTHELESS...DIFFLUENCE ALOFT SHOULD HELP VENT ANY THUNDERSTORMS
THAT DEVELOP HELPING TO MAINTAIN UPDRAFTS. MODEL INSTABILITY /ON
THE ORDER OF 1500-2000 CAPE IN EAST ARKANSAS/ BY MIDDAY TOMORROW
SHOULD BE SUFFICIENT TO GET STORMS DEVELOPING BY 18Z IF NOT
EARLIER. HOWEVER...IF CONVECTION GETS GOING OVERNIGHT AND
CONTINUES INTO THE MORNING...THAT INSTABILITY MAY NOT BE REALIZED.
SHEAR PROFILES ACROSS THE MIDSOUTH IMPROVE DURING THE AFTERNOON
AS THE DEEPENING SURFACE LOW TRACKS FROM NORTH CENTRAL OKLAHOMA
INTO NORTH CENTRAL MISSOURI. LARGE HAIL...DAMAGING
WIND...TORNADOES AND HEAVY RAINFALL RESULTING IN FLASH FLOODING
ARE ALL THREATS TOMORROW INTO TOMORROW NIGHT.

TIMING OF THE INITIAL DEVELOPMENT OF THUNDERSTORMS WILL BE TRICKY
AS STORMS ARE LIKELY TO DEVELOP ANYWHERE IN THE BROAD WARM SECTOR
BY MIDDAY AND AFTER. THUNDERSTORMS WILL COME TO AN END AS A COLD
FRONT MOVES ACROSS THE AREA LATE THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. IRREGARDLESS OF ANY THUNDERSTORM DEVELOPMENT IN THE WARM
SECTOR AHEAD OF THE COLD FRONT...A LINE OF STRONG TO SEVERE
THUNDERSTORMS ALONG OR JUST AHEAD OF THE FRONT LOOKS LIKELY.
DAMAGING WIND WOULD BE THE MOST LIKELY MODE OF SEVERE
WEATHER WITH THE LINE...BUT ISOLATED TORNADOES AND HAIL WOULD BE A
SECONDARY THREAT.

RAINFALL TOTALS WILL LIKELY EXCEED AN INCH ACROSS MOST OF THE
MIDSOUTH WITH PORTIONS OF EAST ARKANSAS...AND POSSIBLY THE
MISSOURI BOOTHEEL EXCEEDING TWO INCHES. FLOODING AND LOCALIZED
FLASH FLOODING IS POSSIBLE.

SOUTHERLY WINDS WILL BE STRONG AND GUSTY...BUT AS OF NOW GUIDANCE
HAS SPEEDS GENERALLY AROUND 20-23 MPH...SLIGHTLY BELOW ADVISORY
CRITERIA.

FRIDAY AND SATURDAY LOOK MOSTLY DRY BUT AROUND 10 DEGREES COOLER.
EXPECT HIGHS IN THE LOW 60S TO LOW 70S FRIDAY AND IN THE LOW TO
MIDDLE 60S SATURDAY.

MOISTURE RETURN WILL BEGIN SATURDAY NIGHT AND SHOWERS WILL BECOME
POSSIBLE EARLY SUNDAY. DEW POINTS WILL REMAIN LOW...GENERALLY IN
THE 40S AND 50S WELL INTO NEXT WEEK...SO THE LIKELIHOOD OF ANY
SEVERE WEATHER LOOKS LOW. TEMPERATURES WILL TREND WARMER MONDAY
AS HIGHS RETURN TO THE 60S. A WEAK COLD FRONT IS EXPECTED MONDAY
AFTERNOON BRINGING IN A RE ENFORCING SHOT OF DIRER AIR...BUT ONLY
SLIGHTLY COOLER.

&&

.AVIATION...
00Z TAF CYCLE

SHOWERS AND SOME THUNDERSTORMS CONTINUE TO MOVE ACROSS MAINLY
NORTHERN SECTIONS OF THE FORECAST AND SHOULD NOT AFFECT TAF SITES.
CURRENT VFR CEILINGS WILL LOWER TO MVFR LATER TONIGHT AND THEN TO
IFR LEVELS BY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
MOVE BACK INTO THE REGION OVERNIGHT AND CONTINUE INTO THURSDAY
MORNING. THERE APPEARS THAT THERE WILL BE A BREAK FROM THE RAIN
THURSDAY AFTERNOON WITH VFR CONDITIONS RETURNING. WINDS FOR MUCH
OF THE FORECAST PERIOD WILL BE MAINLY FROM THE SOUTH AT 10 TO 20
KNOTS WITH HIGHER GUSTS AT TIMES.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  79  61  70 /  60  80  90  10
MKL  64  77  61  69 /  50  70  90  20
JBR  64  77  56  65 /  70  80  90  10
TUP  63  79  63  74 /  30  50  90  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 2, 2:30 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED APR 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
230 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND WEST OF A LINE FROM PARIS
TENNESSEE TO CLARKSDALE MISSISSIPPI INCLUDING THE MEMPHIS METRO
AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FOR ANY
THUNDERSTORMS WHICH ARE ABLE TO REACH SEVERE LIMITS. LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.
CONFIDENCE IN THE DEVELOPMENT OF THUNDERSTORMS IS NOT HIGH...BUT
ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO QUICKLY BECOME
SEVERE.

ADDITIONAL STRONG TO SEVERE STORMS MAY BEGIN TO DEVELOP LATE
TONIGHT INTO EARLY TOMORROW IN EAST ARKANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS A
MAJORITY OF THE MID SOUTH THURSDAY INTO THURSDAY NIGHT AS A
STRONG UPPER LEVEL TROUGH AND COLD FRONT MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY. THUNDERSTORMS MAY DEVELOP ANY TIME DURING THE
DAY AND ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH
THUNDERSTORMS THAT REACH SEVERE LIMITS ALONG WITH A POTENTIAL FOR
HEAVY RAINFALL. CONFIDENCE IN SEVERE THUNDERSTORMS TOMORROW INTO
TOMORROW NIGHT IS HIGHER THAN THIS AFTERNOON.

IN ADDITION...A WIND ADVISORY MAY BE NEEDED ALONG AND WEST OF THE
MISSISSIPPI RIVER THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE MID SOUTH AND LIKELY REQUIRED FOR LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT ACROSS THE ENTIRE MID
SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Local storm report, Apr 2, 5:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             LIGHT                   36.07N 90.75W
04/02/2014  E0.75 INCH       GREENE             AR   PUBLIC

            DIME SIZE HAIL

&&

ARS
Local storm report, Apr 2, 6:09 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     SHARON                  36.23N 88.82W
04/02/2014                   WEAKLEY            TN   TRAINED SPOTTER

            REPORT OF A FUNNEL CLOUD NORTHEAST OF SHARON.

&&

AJC
Local storm report, Apr 2, 6:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             OSCEOLA                 35.70N 89.99W
04/02/2014  E0.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED NEAR DOWNTOWN OSCEOLA.

&&

AJC

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.